Mycophenolate intolerant

I posted a couple of days ago wondering if some of my recent symptoms were the result of a reaction to mycophenolate. I've just come back from seeing my respirology consultant and thought I would share the outcome:

The history is that I was started on Myfenax (500mg daily) about 3 weeks ago. Four days later, I developed chills and feverish feelings, accompanied by nausea. My temperature remained normal. After a week of this, I was sent into hospital for a full work up. No infections were found, so it was suggested that I drop the MMF for a bit. For the first 3-4 days after, I continued with the same symptoms, but then they eased. My rheumy then said to restart the MMF. All was well for a further 4 days, when I abruptly came down with uncontrollable shivering, hot flushes and nausea - and no sleep!

I guessed it was the myco, but the drug info leaflet in the pack doesn't clearly identify these symptoms as possible side effects, so I was uncertain what the problem really was.

When I saw my respirology consultant this morning, he was clear. Flu-like symptoms are typical of mycophenolate intolerance, he said, and if they are severe, it's an indication that mycophenolate is not for you! The fact that I had a resumption of the symptoms after a repeat challenge made it very likely that this was the cause.

So - no more MMF for me!

Last edited by

15 Replies

  • Wonder if the rheumy knew that but didn't say to you?

  • That would be mean! I'm seeing him next week, so will ask him!

  • My suspicion might be he knew but didn't want to put the seed of doubt in your mind - because the mind can do a lot of things including make you see side effects there aren't...

  • Yes, you may be right. Although there was nothing psychological about my symptoms this time!

  • Try telling sceptical medics that! They really ought to have to try some of these medications for size themselves...

  • If I could 'like' that comment a dozen times, I would!

  • :-) :-) :-)

  • I have liked it on your behalf

  • Interesting post. Never heard of those side effects. I hope you feel better soon and find a good alternative to the MMF. Best wishes.

  • Yes, it seems odd that the patient info sheet doesn't spell this out. My consultant said that although he isn't highly experienced with MMF, he has seen another patient with severe flu-like symptoms and it's a recognised indication of MMF intolerance.

  • Same here! Tried 3 times and the third time was a charm...confirmed: drug is not for me!! Thank you for sharing😊

  • I have had the same problems with myfortic I also get a lot of diarrhoea which Renal consultant said is due to myfortic. I seem to have permanent urinary tract problems aswell which is in the leaflets as side effect , no one had said I should come off it through.

  • Yes, I was mainly looking out for gut problems, so when I got these severe flu-like symptoms, I didn't recognise them as due to the myco.

    Especially as I

    had spent 2 days on the Emergency Assessment Unit 2 weeks previously,

    with the same symptoms, and no-one suggested that it could be the myco causing them.

    I was really lucky that I happened to have an appointment with my respirologist the next week, because he immediately saw how unwell I was and took me off the myco immediately.

    My feeling was that, when you have obvious, significant issues with an auto-immune disorder, the medics are really reluctant to mess around with DMARD medications

  • I was given mycophenolate as part of a cocktail of drugs after a hospital admission for lupus nephritis. About six months in I started having problems - digestive issues mainly. I was taken on and off it a couple of times. On the second occasion, I could hardly move off the bed and my brain seemed to be unable to think at all. When I reported this to the medics, they took me off it immediately. It struck me at the time that they were unsurprised by the reaction; I was expecting to be told that I was just depressed or that I should try harder to cope with the side effects. To their credit they didn't. That particular bit of reaction cleared within 24 hours

  • Thanks, Neriah,

    Seems like there are a variety of possible adverse reactions, and it really is difficult to tell whether it's a temporary thing, or if it will only get worse. It's even harder when we have several different symptoms/conditions and several different meds going on at the same time. Sharing our various experiences

    can only help.

You may also like...